×

zbMATH — the first resource for mathematics

A short proof of Gamas’s theorem. (English) Zbl 1183.15022
Summary: If \(\chi^\lambda\) is the irreducible character of \(\mathfrak S_n\) corresponding to the partition \(\lambda\) of \(n\) then we may symmetrize a tensor \(v_1\otimes\cdots\otimes v_n\) by \(\chi^\lambda\). Gamas’s theorem states that the result is not zero if and only if we can partition the set \(\{v_i\}\) into linearly independent sets whose sizes are the parts of the transpose of \(\lambda\). We give a short and self-contained proof of this fact.

MSC:
15A69 Multilinear algebra, tensor calculus
05E10 Combinatorial aspects of representation theory
20C30 Representations of finite symmetric groups
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Dias da Silva, J., On the \(\mu\)-colorings of a matroid, Linear and multilinear algebra, 27, 1, 25-32, (1990) · Zbl 0739.05020
[2] W. Fulton, J. Harris, Representation Theory, Graduate Texts in Mathematics, vol. 129, Springer-Verlag, New York, 1991, a first course, Readings in Mathematics · Zbl 0744.22001
[3] Gamas, C., Conditions for a symmetrized decomposable tensor to be zero, Linear algebra appl., 108, 83-119, (1988) · Zbl 0652.15023
[4] Pate, T.H., Immanants and decomposable tensors that symmetrize to zero, Linear and multilinear algebra, 28, 3, 175-184, (1990) · Zbl 0722.15032
[5] Pate, T.H., Partitions, irreducible characters, and inequalities for generalized matrix functions, Trans. amer. math. soc., 325, 2, 875-894, (1991) · Zbl 0729.15008
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.